Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 103, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Nov 15, 2020, 10:27 PM EST for Suffolk County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 15, 2020, 10:27 PM EST (03:27 UTC)
- Expired
- Nov 15, 2020, 11:00 PM EST
- In force
- 33 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 67 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 15, 7:32 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 741 m²/s²
- 0-3 km storm-relative helicity
- 834 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999
WUUS51 KOKX 160327
SVROKX
NYC103-160400-
/O.NEW.KOKX.SV.W.0103.201116T0327Z-201116T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
1027 PM EST Sun Nov 15 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Eastern Suffolk County in southeastern New York...
* Until 1100 PM EST.
* At 1026 PM EST, severe thunderstorms were located along a line
extending from near Plum Island to near Southampton, moving east at
55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near...
Plum Island around 1030 PM EST.
East Hampton around 1035 PM EST.
Hither Hills State Park around 1050 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4085 7240 4107 7227 4108 7216 4104 7212
4116 7216 4113 7223 4120 7219 4114 7213
4122 7212 4120 7209 4113 7212 4126 7205
4127 7196 4113 7211 4101 7209 4108 7186
4106 7185
TIME...MOT...LOC 0326Z 259DEG 47KT 4120 7215 4085 7235
HAIL...<.75IN
WIND...60MPH
$$
FEB1 follow-up statement
999
WWUS51 KOKX 160354
SVSOKX
Severe Weather Statement
National Weather Service New York NY
1054 PM EST Sun Nov 15 2020
NYC103-160404-
/O.EXP.KOKX.SV.W.0103.000000T0000Z-201116T0400Z/
Suffolk NY-
1054 PM EST Sun Nov 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SUFFOLK COUNTY WILL
EXPIRE AT 1100 PM EST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 AM EST for
southeastern New York.
LAT...LON 4085 7240 4107 7227 4108 7216 4104 7212
4116 7216 4113 7223 4120 7219 4114 7213
4122 7212 4120 7209 4113 7212 4126 7205
4127 7196 4113 7211 4101 7209 4108 7186
4106 7185
TIME...MOT...LOC 0354Z 259DEG 47KT 4126 7173 4091 7193
$$
FEBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 7:48 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Nov 15, 7:48 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service New York NY
748 PM EST Sun Nov 15 2020
.SYNOPSIS...
A strong cold front moves across the region this evening. High
pressure builds to the southwest Monday into Monday night. A
secondary cold front will cross the region on Tuesday, then high
pressure builds in through the end of the week. A warm front
may lift north of the area Saturday night into Sunday ahead of
the next system.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A Severe Thunderstorm Watch is in effect for the entire region
until 2 am. A line of convective showers and a few thunderstorms
has entered Orange County and will continue to move to the east
this evening. The latest timing places this line near New York
City around 9 pm, then continuing eastward across Long Island
and southern Connecticut through around 11 pm.
The main concern with this squall line is from strong to
potentially damaging wind gusts. The squall line will be in
the form of a narrow cold frontal rain band (NCFR) with
scattered thunderstorms along it. The tops associated with the
NCFR will be shallow with soundings only indicating saturation
to around 15 thousand feet. Instability is limited, so thunder
should be scattered. However, intense forcing with dynamics from
a negatively tilted upper trough and strong convergence along
the front support the potential for damaging winds in excess of
58 mph. It will not take much downward momentum to bring high
winds from the 55-70 kt low level jet to the surface as the line
moves overhead. SPC has placed the entire area in a slight risk
of severe thunderstorms. An SPS has been issued to highlight
the damaging wind risk with the squall line. There have already
been multiple reports of damaging winds upstream with the cold
front/squall line in Ohio and Western PA.
Strong wind gusts are still possible well ahead of the cold
front. The wind advisory remains in effect across Long Island
and portions of coastal Connecticut through midnight. The
highest winds, if they materialize, would occur 2-4 hours in
advance of the squall line with sustained winds around 30 mph
and gusts up to 50 mph. SE flow may mute some of the mixing of
higher winds down to the surface as this flow tends to stabilize
the lowest thousand feet. Otherwise, southerly winds will gust
25-35 mph most elsewhere ahead of the front.
Once the cold front moves through, winds will shift to the
west. The magnitude of the winds will diminish some, but due to
cold advection behind the front gusts will continue through the
night. Westerly gusts 25-30 mph are forecast near the coast with
20- 25 mph most elsewhere.
Temperatures this evening will be mild in the 50s to around 60
degrees near the coast. Temperatures then fall behind the front,
with lows in the upper 30s inland to the 40s most elsewhere.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Deep cyclonic flow will remain over the northeast on monday as the
deep surface low tracks northward through eastern Canada.
A gusty westerly flow between the low to the north and high pressure
to the south and west will persist with weak cold advection. The
deep cyclonic flow and some moisture around 5kft may develop some
flat fair weather cumulus during the day. Otherwise, a mostly sunny
day is in store with highs near normal in the lower 50s.
A broad upper trough will remain in place Monday night.
Elongated vorticity energy on the backside of the trough
approaches at night. Several shortwaves within the trough will
help send another cold front towards the region from the
northwest. Clouds should begin to increase overnight, but the
forecast remains dry. Lows will be in the lower 30s inland to
the middle and upper 30s elsewhere.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
A reinforcing shot of cold air will arrive on Tuesday as a
northern stream shortwave crosses the area. A few showers are
also possible, primarily during the afternoon and early evening.
With highs rising into the mid 40s to around 50, any showers
should primarily be in the form of rain.
Stronger cold air advection is expected Tuesday night into
Wednesday in the wake of the shortwave as surface high
pressure builds towards the region. This will result in a period
of well below normal temperatures, with overnight lows falling
into the mid 20s to around 30 Tuesday night, and only recovering
to around 40 during the day on Wednesday. This could result in
the first freeze of the season across much of NYC. With the high
building overhead, Wednesday night's lows look to be the
coldest of the period, with temperatures falling to around 20
across outlying areas and around 30 in NYC.
Thereafter, temperatures moderate through the end of the week as
high pressure slides offshore and the flow aloft becomes more
zonal. Dry conditions are expected through Saturday as the next
longwave trough and associated surface low begin to develop
across the western U.S. This feature will lift a warm front
through the area Saturday night into Sunday morning. Rain
chances across the local area remain limited through the
weekend, as the better chances for rain appear to hold off until
the beginning of the new work week.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
A strong cold front will moves across this evening. A weak low
pressure trough will follow on Monday.
Strong winds ahead of the cold front out of the south this evening
20-25G30-40kt with LLWS. Showers and scattered tstms with the front
should produce widespread MVFR conds/tempo IFR vsby and strong
west winds. Timing of the line is 01Z-02Z most of the NYC and
lower Hudson Valley terminals, either side of 02Z at KJFK, 02Z-
03Z KISP/KBDR, and 03Z-04Z KGON.
Right after fropa flight cat will improve quickly to VFR with
WSW winds 15-20G30-35kt, then W 10-15G20-25kt after midnight,
then with a slight lull overnight, then increasing to 15-20G25kt
after daybreak.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Post-frontal winds late this evening could be a few kt stronger
than forecast.
.OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.Monday night...VFR. W winds 15G20-25kt early evening NYC
metro/coast.
.Tuesday and Wednesday...Mainly VFR. W winds G20-25kt.
.Thursday...VFR.
.Friday...VFR. W winds G20kt.
&&
.MARINE...
A Severe Thunderstorm Watch is in effect for the waters through
2am.
A strong cold front approaches the waters this evening. Gale
force winds will develop this evening ahead of the front on
all waters. A squall line will accompany the front which could
contain thunderstorms. Gusty winds up to around 50 kt are
possible with the storms.
Winds will shift to the west once the front moves across and the
expectation is that the front will be offshore by around
midnight. Winds may gust to gale force immediately behind the
front, but should slowly diminish to SCA levels into early
Monday morning. Winds will continue to gust 25 to 30 kt on all
waters on Monday. These winds may diminish below 25 kt on the LI
Sound, LI Bays, and NY Harbor Monday night, but will remain on
the ocean into early Tuesday morning.
Ocean seas build to 8-12 ft this evening and then slowly
subside, but remain above 5 ft through Monday Night. Seas on the
Sound may also approach 5 ft behind the cold front due to
strong westerly flow.
Both winds and seas may briefly fall below SCA criteria on all
waters during the day on Tuesday, but cold air advection Tuesday
night will result in NW winds once again gusting to 25-30 kt,
especially on the ocean waters. Winds will likely remain
elevated through the day on Wednesday before subsiding Wednesday
night as high pressure builds overhead.
Winds and seas will then increase again Thursday night into
Friday on the ocean waters before gradually subsiding Friday
night.
&&
.HYDROLOGY...
Around one half an inch of rain is expected this evening with a
squall line. No hydrologic impacts are anticipated due to the
relatively short duration of the rain associated with the squall
line. The remainder of the forecast period is expected to be
mainly dry with no hydrologic impacts.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides continue to run high due to a new moon. For
the next two high tide cycles localized minor coastal flooding
is expected for the south shore back bays of Queens and Nassau.
Therefore, Coastal Flood Statements have been issued for both
of these high tide cycles. Astronomical tides will be elevated
through Tuesday, but a strong offshore wind flow is expected to
prevent any flooding concerns.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EST tonight for CTZ010>012.
NY...Wind Advisory until midnight EST tonight for NYZ078>081-177-
179.
NJ...None.
MARINE...Gale Warning until 1 AM EST Monday for ANZ330-335-338-340-345.
Gale Warning until 6 AM EST Monday for ANZ350-353-355.
&&
SYNOPSIS...FEB/DS
NEAR TERM...FEB/DS
SHORT TERM...DS
LONG TERM...FEB
AVIATION...BG
MARINE...FEB/DS
HYDROLOGY...FEB/DS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Nov 15, 7:49 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service New York NY 749 PM EST Sun Nov 15 2020 CTZ010>012-NYZ078>081-177-179-170100- Southern New Haven-Southern Middlesex-Southern New London- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk-Northern Nassau-Southern Nassau- 749 PM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 2 AM EST MONDAY... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>009-NJZ002-004-006-103>108-NYZ067>075-176-178-170100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Southern Queens- 749 PM EST Sun Nov 15 2020 ...SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 2 AM EST MONDAY... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-170100- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 749 PM EST Sun Nov 15 2020 ...GALE WARNING IN EFFECT UNTIL 6 AM EST MONDAY... ...SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 2 AM EST MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-170100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 749 PM EST Sun Nov 15 2020 ...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY... ...SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 2 AM EST MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Nov 15, 10:14 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1014 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG 1 SW HUGUENOT 41.40N 74.65W
11/15/2020 ORANGE NY EMERGENCY MNGR
BLOWN TRANSFORMER WITH WIRES DOWN ACROSS US 209 NEAR
DEER PARK NORTH OF PORT JERVIS. TIME ESTIMATED BY RADAR.
&&
DRJLocal storm report, Nov 15, 10:17 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1017 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG 2 NW OLD ORCHARD TRAILE 41.59N 74.23W
11/15/2020 ORANGE NY EMERGENCY MNGR
TREES DOWN NEAR STATE 52 AND JEIL RD IN MONTGOMERY.
TIME ESTIMATED BY RADAR.
&&
DRJLocal storm report, Nov 15, 10:21 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1021 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG FORT LEE 40.85N 73.97W
11/15/2020 BERGEN NJ TRAINED SPOTTER
POWER OUTAGES AND TREES DOWN NEAR FORT LEE. TIME
ESTIMATED BY RADAR.
&&
DRJLocal storm report, Nov 15, 10:25 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1025 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG NEW HYDE PARK 40.73N 73.68W
11/15/2020 NASSAU NY SOCIAL MEDIA
TREE AND DEBRIS DOWN ACROSS TRACKS NEAR NEW HYDE PARK.
TIME ESTIMATED BY RADAR.
&&
DRJThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 7:17 PM EST | Severe Thunderstorm Warning | OKX | Orange | 43 min |
| Nov 15, 7:57 PM EST | Severe Thunderstorm Warning | OKX | Bronx, Kings, New York, Orange, Putnam, Queens and 3 more | 63 min |
| Nov 15, 8:00 PM EST | Special Marine Warning | OKX | 60 min | |
| Nov 15, 8:36 PM EST | Tornado Warning | OKX | Bronx, New York, Westchester | 24 min |
| Nov 15, 8:41 PM EST | Severe Thunderstorm Warning | OKX | Bronx, Kings, Nassau, New York, Putnam, Queens and 2 more | 64 min |
| Nov 15, 8:44 PM EST | Tornado Warning | OKX | Putnam, Westchester | 31 min |
| Nov 15, 8:48 PM EST | Special Marine Warning | OKX | 57 min | |
| Nov 15, 8:50 PM EST | Special Marine Warning | OKX | 55 min | |
| Nov 15, 9:29 PM EST | Tornado Warning | OKX | Suffolk | 31 min |
| Nov 15, 9:39 PM EST | Severe Thunderstorm Warning | OKX | Suffolk | 51 min |
| Nov 15, 9:47 PM EST | Special Marine Warning | OKX | 58 min | |
| Nov 15, 9:49 PM EST | Special Marine Warning | OKX | 56 min | |
| Nov 15, 10:34 PM EST | Special Marine Warning | OKX | 56 min | |
| Nov 16, 3:59 AM EST | Small Craft Advisory | OKX | 24 hr | |
| Nov 16, 3:46 PM EST | Freeze Watch | OKX | Bronx, Kings, New York, Queens | 23 hr |
| Nov 16, 6:57 PM EST | Small Craft Advisory | OKX | 54 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.